What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 20, 1:19 PM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 20, 1:19 PM MST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
219 PM MDT Tue Aug 20 2024
.DISCUSSION...
KEY MESSAGES:
- Strong to severe thunderstorms across parts of northeast this
evening through Wednesday evening.
- Although temperatures will remain near or above average, a slow
cooling trend is expected for early next week.
WEATHER PATTERN OVERVIEW:
A trough of low pressure continues to be stuck out over the
Pacific coast, which lends to continued upper-level flow out of
the southwest for northeast Montana. This is a typical pattern for
persistent thunderstorm chances over the region, as small pockets
of extra energy and lift move through the larger flow. Because of
this, there continues to be a Slight Risk for severe weather
through Wednesday.
This trough stays relatively in place through the weekend, though
for northeast Montana temperatures will continue to be hot (>90 F)
for much of the area. Finally next week the trough moves inland
and towards Montana, which will provide moderate likelihood
(40-60%) of a significant decrease in temperatures (down to the
70s for highs).
FORECAST CONFIDENCE & DEVIATIONS:
No major deviations were noted in the forecast today. Major
players in the uncertainty continue to be how the shortwave
disturbances in the flow exactly eject through the Rockies and
drive the thunderstorm activity over the region through Wednesday.
Cliff
&&
.AVIATION...
Expected Flight Category: VFR
LLWS: Chances exist Wednesday morning for low-level wind shear
issues over southeastern portions of the region and in lower river
valleys. Mainly, this would affect GDV, where around 6-9 am could
see shear out of the southeast at 40 kts through the first 2000ft
AGL.
Thunderstorms: There will be a slight risk of severe thunderstorms
in the afternoon and evening hours this evening and Wednesday
afternoon and evening, which could produce strong erratic winds,
hail and heavy rainfall.
Winds: Background winds through Wednesday morning will generally
be light and variable. Southeast winds Wednesday afternoon will
pick up to around 10 kts and then flip to the northwest as storms
pass through the area.
Cliff
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 20, 4:43 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
543 PM MDT Tue Aug 20 2024
MTZ021-022-210045-
Petroleum MT-Garfield MT-
543 PM MDT Tue Aug 20 2024
...Strong thunderstorms will impact portions of Petroleum and
southwestern Garfield Counties through 645 PM MDT
...
At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Flatwillow to 16 miles
north of Hysham. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winnett, Flatwillow, Sand Springs, Edwards, Mosby, Petrolia Lake,
Valentine, Steve Fork, Cat Creek, and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.
&&
LAT...LON 4710 10861 4731 10851 4732 10831 4746 10832
4719 10668 4686 10695 4685 10789 4676 10783
4675 10863
TIME...MOT...LOC 2343Z 204DEG 37KT 4673 10869 4651 10736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, Aug 20, 5:52 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
652 PM MDT Tue Aug 20 2024
MTZ021>023-026-210145-
Petroleum MT-Garfield MT-Prairie MT-McCone MT-
652 PM MDT Tue Aug 20 2024
...Strong thunderstorms will impact portions of eastern Petroleum,
Garfield, southwestern Valley, south central McCone and northwestern
Prairie Counties through 745 PM MDT
...
At 652 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Mosby to 27 miles northeast of
Hysham. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Sand Springs, Hell Creek Rec Area, Edwards, Cohagen, Brusett,
Hillside, Van Norman, and Steve Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.
&&
LAT...LON 4685 10757 4708 10803 4769 10736 4766 10725
4767 10696 4716 10595 4684 10643
TIME...MOT...LOC 0052Z 221DEG 43KT 4710 10788 4663 10693
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, Aug 20, 6:12 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
712 PM MDT Tue Aug 20 2024
MTZ016-060-210215-
Southwest Phillips MT-Central and Southeast Phillips MT-
712 PM MDT Tue Aug 20 2024
...A strong thunderstorm will impact portions of southwestern
Phillips County through 815 PM MDT
...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Winifred, or 26 miles southwest of Zortman, moving
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zortman, Fourchette, Phillips, Landusky, and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
4798 10844 4805 10843 4816 10800 4767 10781
4760 10851 4761 10851 4762 10852 4761 10858
4762 10861 4762 10867 4765 10873 4764 10877
4766 10879 4768 10878 4773 10889
TIME...MOT...LOC 0112Z 256DEG 39KT 4772 10900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JambaSpecial weather statement, Aug 20, 6:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Glasgow MT
745 PM MDT Tue Aug 20 2024
MTZ016-017-021>023-210245-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
745 PM MDT Tue Aug 20 2024
...Strong thunderstorms will impact portions of southeastern
Phillips, northeastern Petroleum, Garfield, southwestern Valley and
western McCone Counties through 845 PM MDT
...
At 744 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of U L Bend Rec Area to 8 miles
south of Brusett to 9 miles southwest of Cohagen. Movement was
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Fort Peck, The Pines Rec Area, Fourchette, U L Bend Rec Area,
Duck Creek Rec Area, Crooked Creek Rec Area, Fort Peck Marina, Devils
Creek Rec Area, Hell Creek Rec Area, Flowing Wells Rest Area,
Cohagen, Nelson Creek Rec Area, Rock Creek Rec Area, Brusett, Van
Norman, The Bentonite Plant, Steve Fork, Haxby, and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Montana.
&&
LAT...LON 4825 10729 4795 10626 4752 10563 4687 10677
4725 10732 4752 10826
TIME...MOT...LOC 0144Z 225DEG 48KT 4754 10811 4730 10727 4697 10679
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Jamba